Forums


General Discussion

Bad Flare

  • By Lesley55

    I am 63 year old female. I’ve had RA for 20 years. I’ve been taking Enbrel for quite a few years and getting by ok. About 6 weeks ago I got a cold which developed into a bad cough (which I am prone to). I got antibiotics from my gp and stopped taking Enbrel temporarily. After 2 or 3 weeks my cough was getting better but my RA pain was getting worse so I had a dose on Enbrel. The next day or two my cough set in again, worse this time. Another 2 or 3 weeks past with no Enbrel, and my RA was getting worse (but I feared being hospitalized with pneumonia as happened 4 years ago). I got another round of antibiotics. Then Friday, when I was at work, my RA suddenly flared up badly–all my joints became very painful. I could barely walk or get out of a chair. I had to ask a colleague to drive my car around to the door. I made it home and up the stairs with great difficulty. I had some predisone tablets and took about 20mg, but the next morning I was worse. I made it out to the living room and sat in a chair. But I could not get up. Fortunately my husband was home. There was no way to get in touch with my RA doctor on the weekend. Eventually we decided to call an ambulance. There was no way I could get up and walk down the stairs. Nothing like this had happened to me before so it was very scary. At the hospital they gave me an injection of prednisone and some morphine, and my husband took me home. I was able to make it up the stair with great difficulty. It is the next day now. I was quite a bit better this morning. I can get out of a chair and walk across the room. But I feel very shaky and weak. I’ve lost a lot of confidence. I guess I’m scared I won’t ever get better. The good news is my cough is almost gone and I have started up my Enbrel. But will it every make we the way I was just a few days ago? I was certainly not an athlete, but I could at least walk slowly and get around. I’m just scared.

    Reply Created with Sketch. reply
  • By ktinflorida

    You aren’t on methotrexate with the Enbrel, are you?

    You still need to call your Rheumatologist first thing, in my opinion. RA can, in some cases, effect the lungs. The flare may be what triggered this, or it could just be bronchitis. Better to have someone who knows you and these meds check you. Even if it turns out to be a med failure, your doctor needs to know.

    I’m sorry you are going through this.

    Reply Created with Sketch. reply
  • By Erin Rush Moderator

    Hi Lesley55! I am so sorry that happened to you! I think ktinflorida brings up a good point — please call your rheumatologist as soon as possible. It’s not unusual for people with RA to have to juggle medications a bit when they are dealing with colds or the flu. Sometimes, having to stop medications to manage RA symptoms can bring on a flare. Hopefully, things will start improving for you here on out.

    Take it easy if you can and please update us on your situation, if you feel comfortable doing so.

    Best, Erin, RheumatoidArthritis.net Team Member.

    Reply Created with Sketch. reply
  • By CaseyH Moderator

    Hi Lesley55! I just wanted to echo Erin’s comment and let you know that we’re all thinking about you. I’m so sorry to read about your terrifying experience, and I hope nothing like this ever happens again either. Erin and ktinflorida make a good point, your rheumatologist may be the best person to contact in this situation. They might be able to best predict what you’re going through and what may have led to the scary experience you had. Please keep us posted if you are able, and reach out anytime you need! Sending positive, uplifting thoughts your way!

    -Casey, RheumatoidArthritis.net Team

    Reply Created with Sketch. reply
  • By Lesley55

    Thanks very much for the responses. I’m not taking methotrexate. I had a scare with my lungs 4 years ago. A CT scan showed possible interstitial lung disease, according to a local doctor. Well I had a good read about that on the internet and was scared half to death. After the pneumonia cleared, I went to a nearby city and had another CT scan, and saw a doctor who specialized in interstitial lung disease, and he told me I didn’t have it. But I still worry.

    Anyway, about my current flare–the prednisone shot I had at the hospital seems to have kicked in and I am more mobile now–but still quite debilitated compared to how I was just last week. I think something in my right knee might have popped or snapped on Friday when I was at work, and that might partially account for why I’m having so much trouble getting around. The knee feels very unstable–it sort of rocks backwards and forwards when I stand, and I can hear what sounds like bones grinding around when I walk. It is painful (was very painful before I got the prednisone) but I am so used to knee pain that I can’t point to the exact time it got worse. It makes me feel unsteady and insecure while walking or standing.

    I have an appointment with my RA doctor tomorrow. She wants me to switch from Enbrel to Orencia. But I worry because Orencia has some sort of warning about lung problems.

    Thank you all for your replies and kind comments. It is nice to have a place to chat.

    Reply Created with Sketch. reply
  • By Monica Y. Sengupta Moderator

    Hey Lesley55, I am so glad you are feeling better slightly better! Flares are just so unpredictable and I wish there was a way to see them coming. I thought you might enjoy this article: https://rheumatoidarthritis.net/living/unpredictable/

    Changing medications is kind of like dancing with our doctors. We talk, we discuss the pros and cons then together we decide which medication is best. I personally had really good results with Orencia even though lung infections were a risk. Definitely bring up your concerns about switching!

    You may also want to talk to your rheumatologist about your knee pain. He/she may prescribe extra tests to find out what exactly is going on.

    Please keep us updated! ~Monica (RheumatoidArthritis.net Team)

    Reply Created with Sketch. reply
  • By Richard Faust Moderator

    Hi Leslie55. As with all biologics, infections are an increased risk with Orencia. You and your doctor may have discussed much of this, but thought you might be interested in this overview from our editorial team on Orencia side effects: https://rheumatoidarthritis.net/treatment/orencia-side-effects-and-safety-review/. If you choose to make the switch, let us know how it goes. Best, Richard (RheumatoidArthritis.net Team)

    Reply Created with Sketch. reply